Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 20, NWS Houston/Galveston, TX

May 1, 2004Liberty County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 1, 2004, 5:30 AM CDT for Liberty County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 5:30 AM CDT (10:30 UTC)
Expired
May 1, 2004, 6:15 AM CDT
In force
45 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Liberty County, TX

The radar

The Houston radar (KHGX), 100 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:50 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 011030
TORHOU
TXC291-011115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
530 AM CDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN LIBERTY COUNTY IN SOUTHEAST TEXAS

* UNTIL 615 AM CDT

* AT 530 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO ABOUT 15      
  MILES SOUTHWEST OF RYE...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 AM CDT.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3030 9499 3018 9483 3030 9467 3049 9474
          3049 9480

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 1, 3:58 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 1, 3:58 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
358 AM CDT SAT MAY 1 2004

.DISCUSSION...
HAVE UPDATED THE ZONES TO CALL FOR FALLING TEMPERATURES AFTER
FRONTAL PASSAGE. WILL UPDATE THE GRIDS SHORTLY.

SOME OF THE THUNDERSTORMS IN THE EASTERN PORTIONS OF OUR COUNTY
WARNING AREA CONTINUE TO SHOW WEAK ROTATION. NO SEVERE WEATHER
REPORTS HAVE BEEN RECEIVED FROM ANY OF THESE STORMS YET. WILL LIKELY
DO ANOTHER UPDATE LATER THIS MORNING TO DO SOME MORE ZONE CLEANING.
42/46
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH ALL OF SOUTHEAST TEXAS UNTIL 10 AM.
FLOOD WATCH ALL OF SOUTHEAST TEXAS THROUGH 6 PM.
SCA ALL WATERS THIS MORNING.
SCEC ALL WATERS THIS AFTERNOON.
&&

.PREVIOUS DISCUSSION (358 AM CDT)...
STARTING TO GET BUSY ACROSS OUR COUNTY WARNING AREA. SHOWER AND
THUNDERSTORM COVERAGE CONTINUES TO INCREASE ACROSS SOUTHEAST TEXAS
AHEAD OF THE COLD FRONT AND UPPER LEVEL STORM SYSTEM TO THE WEST.
EXPECT SOUTHEAST TEXAS AIRMASS TO CONTINUE TO DESTABILIZE THIS
MORNING AS THE SYSTEMS EDGE EASTWARD. THERE WILL BE A SEVERE WEATHER
AND HEAVY RAINFALL THREAT FOR SOUTHEAST TEXAS TODAY. A TORNADO WATCH
IS NOW IN EFFECT FOR ALL OF SOUTHEAST TEXAS UNTIL 10 AM. KHGX VWP
SHOWS SOME DIRECTIONAL SHEAR...AND SOME OF THE CELLS MOVING NORTH
THROUGH HARRIS COUNTY HAVE BEEN SHOWING SOME WEAK ROTATION. THE VIL
OF THE DAY IS PROBABLY IN A 65 TO 70 RANGE. WILL ISSUE A FLOOD WATCH
FOR ALL OF SOUTHEAST TEXAS THROUGH 6 PM TONIGHT. EXPECT WIDESPREAD 1
TO 2 INCH RAINFALL TOTALS WITH ISOLATED 3 TO 4 INCH AMOUNTS BEFORE
THE EVENT COMES TO A CLOSE LATER TONIGHT WITH THE PASSAGE OF A COLD
FRONT. AHEAD OF THE FRONT...INSTABILITY WILL BE HIGH WITH EXCELLENT
LIFT AND HIGH PRECIPITABLE WATER VALUES (BETWEEN 1.5 AND 2.0
INCHES). EXPECT RAPID DRYING BEHIND THE FRONT WITH A GRADUAL
DECREASE IN CLOUD COVER. WILL CALL FOR PARTLY CLOUDY SKIES SUNDAY
THROUGH THE UPCOMING WEEK. WILL SEE COOLER MORNING TEMPERATURES ON
SUNDAY AND MONDAY AS SURFACE HIGH PRESSURE SETTLES OVERHEAD. A
GRADUAL WARMUP WILL OCCUR DURING THE WEEK AS THE HIGH MOVES OFF TO
THE EAST AND A RETURN FLOW SETS UP. GOTTA GO 42/46
&&

.PREVIOUS PRELIMINARY POINT TEMPS/POP...
COLLEGE STATION (CLL) 72 52 75 50 79 / 80 30 00 00 00
HOUSTON (IAH)         76 56 75 50 79 / 80 60 00 00 00
GALVESTON (GLS)       75 61 74 60 78 / 80 70 10 00 00
&&
Hazardous weather outlook, May 1, 5:13 AM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
513 AM CDT SAT MAY 1 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-021200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
513 AM CDT SAT MAY 1 2004

...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL POSSIBLE ACROSS
SOUTHEAST TEXAS TODAY...

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL SWEEP THROUGH SOUTHEAST TEXAS TODAY
AHEAD OF A COLD FRONT. STRONG TO SEVERE THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS. THE MAIN SEVERE
WEATHER THREAT WILL BE STRONG DAMAGING WINDS AND LARGE HAIL.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH THE STRONGER
THUNDERSTORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH ISOLATED 3 TO
4 INCH TOTALS WILL BE POSSIBLE. THE ACTIVITY IS EXPECTED TO MOVE OFF
TO THE EAST THIS EVENING ENDING THE SEVERE THUNDERSTORM AND LOCALLY
HEAVY RAINFALL THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND THIS AFTERNOON.

In the hours before

Special weather statement, May 1, 3:55 AM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
355 AM CDT SAT MAY 1 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-011500-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
355 AM CDT SAT MAY 1 2004

...TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEAST TEXAS...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR ALL OF
SOUTHEAST TEXAS THROUGH 10 AM. A WARM AND UNSTABLE AIR MASS IS IN
PLACE OVER THE AREA...ALLOWING THUNDERSTORMS TO DEVELOP OVER THE
COASTAL WATERS AND ADJACENT LAND AREAS. WIND FIELDS ARE FAVORABLE
FOR ISOLATED TORNADOES WITH THE STRONGEST STORMS.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION...NOAA WEATHER
RADIO...OR VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/HGX FOR MORE
INFORMATION.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:38 AM CDTTornado WarningHGXLiberty52 min
May 1, 5:17 AM CDTSevere Thunderstorm WarningHGXMontgomery43 min
May 1, 8:43 AM CDTFlash Flood WarningHGXHarris, Montgomery, Polk, San Jacinto107 min
May 1, 8:50 AM CDTTornado WarningHGXHarris40 min
May 1, 9:10 AM CDTSpecial Marine WarningHGX95 min
May 1, 9:10 AM CDTSpecial Marine WarningHGX95 min
May 1, 10:20 AM CDTSevere Thunderstorm WarningHGXChambers, Liberty55 min
May 1, 10:49 AM CDTSpecial Marine WarningHGX86 min
May 1, 11:22 AM CDTSpecial Marine WarningHGX113 min
May 1, 11:41 AM CDTTornado WarningHGXGalveston34 min
May 1, 11:44 AM CDTFlash Flood WarningHGXBrazoria, Galveston2 hr
May 1, 11:58 AM CDTFlash Flood WarningHGXFort Bend, Harris, Liberty2 hr
May 1, 12:03 PM CDTFlash Flood WarningHGXPolk, San Jacinto4 hr
May 1, 12:16 PM CDTSpecial Marine WarningHGX59 min
May 1, 1:20 PM CDTSpecial Marine WarningHGX40 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.